Texas, 2016

Damaging Winds in Texas, August 12 to 15, 2016

August 12 to 15, 2016 · NWS FWD · 8 events in 4 counties and zones

A hot afternoon contributed to the good instability which led to multiple thunderstorm cells producing damaging microburst winds. One such storm developed over the NWS Forecast Office, producing a 67 MPH wind gust and damaging part of the roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A hot afternoon contributed to the good instability which led to multiple thunderstorm cells producing damaging microburst winds. One such storm developed over the NWS Forecast Office, producing a 67 MPH wind gust and damaging part of the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 12, 2:57 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 12, 2:57 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
357 PM CDT FRI AUG 12 2016

.DISCUSSION...
North Texas is REALLY finishing up its August heat wave in style,
with many spots enduring heat indices in the 110-115 range this
afternoon. This has unambiguously been the hottest day of the
summer for much of the region. Fortunately, our long-awaited cold
front, while by no means arctic in nature, has now reached the
northern fringes of our area, and promises to deliver relief to
all of North and Central Texas by the end of the weekend.

The generally "troughy" nature of the upper level flow pattern
evolving over the Southern Plains should promote convection across
most of the area this weekend, and to a lesser extent next week.
Moisture will be abundant, yet there remains uncertainty as to
whether the rainfall will be heavy enough and persistent enough in
any one given area to produce more than incidental, localized flooding.
This is the key forecast concern for the period.

For tonight, we expect the cold front (and pre-frontal trough and
outflow boundaries) to continue working south of I-20, with a
shift to northerly winds everywhere by morning. The coverage of
thunderstorms, which is currently extending from a Hamilton to
Paris line, should shift southward this evening/overnight,
coincident with the low level convergence afforded by the
front/boundaries. We may have gone a bit too low on PoPs in the
far southern counties tonight, especially if the convection
starts to line out and become more progressive than expected. This
will need to be monitored.  Elsewhere, scattered PoPs should
suffice.

The thinking on Saturday's/early Sunday's PoP forecast has
changed a bit, mainly due to the strong southward push of the
front. With the convergence associated with this boundary now
focused farther south in the central counties of Texas, we've
backed off on the PoPs a bit from the I-20 corridor northward.
Even so, weak isentropic lift well north of the front may warrant
40-50% chance pops. Lacking a strong focusing mechanism, we're not
terribly worried about flash flood potential Saturday, though any
individual cells may produce brief heavy rainfall and localized
ponding/runoff concerns.

The forecast picture gets pretty uncertain as we move into the
latter part of the weekend, and that's due to the lack of true clarity
on the track of the Louisiana upper low. Without a doubt the
favored areas for rainfall from Sunday into Monday will be over
our eastern counties, in closer proximity to the slow moving upper
low. Assuming this warm-core vort center stays east of our area,
we think the threat of flash flooding will not be that great
through Monday. However, any westward deviation of this low up
through the I-35 corridor could rapidly increase the threat. For
now, we've held off on a Flash Flood Watch, owing to these
uncertainties in location and timing.

As we progress from Monday into the middle/latter portions of the
week, the large scale weakness in the height field should
gradually shift eastward toward the Lower Mississippi Valley.
This transition looks like it will be slow to unfold, however, and
thus we'll continue with scattered PoPs for most of North and
Central Texas right on through the week - highest in the eastern
counties. With thicknesses remaining in check, coupled with clouds
and scattered rain, we can expect daytime readings to remain below
seasonal norms through the week.

Bradshaw

&&

.AVIATION...
/ISSUED 1254 PM CDT FRI AUG 12 2016/
/18Z TAFs/

Concerns...Convective potential and wind shift.

A front is making its way towards North and Central Texas but the
winds ahead of the front are shifting to the west with a
pre-frontal trough. The DFW area airports should see west winds
at 10 kts or less by 19Z and KACT will take a few more hours to
veer to the west. The winds will become more northerly this
evening and tonight as the true front arrives and north winds will
prevail through this valid TAF period.

With temperatures already in the upper 90s and around 100
degrees, isolated to scattered showers and thunderstorms are
expected to increase in numbers as the afternoon continues on and
into the evening hours. Will continue with VCTS from 20-21Z
through 05Z at all the TAF sites, and then keep a mention of VCSH
through 09Z. Confidence in convection trends after 02Z is lower
than the afternoon hours and adjustments to trends may be required
for late evening and overnight hours. The front will likely stall
just south of KACT on Saturday where a better focus for convection
may be Saturday afternoon. Will have no mention of convection in
the extended portion of the KDFW TAF at this time but reassess
new model guidance for isolated storms developing in the afternoon
hours near the DFW area. May need to include VCTS for KACT
Saturday afternoon as that time frame comes into the TAF period.

Any storms this afternoon and Saturday afternoon will have a
threat for damaging downburst winds and localized heavy rainfall
that would impact airport operations.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  95  76  89  74 /  50  50  40  60  50
Waco                80  96  76  91  74 /  30  50  60  60  60
Paris               76  92  73  84  72 /  50  50  50  60  60
Denton              77  92  74  87  73 /  50  50  40  50  50
McKinney            77  93  74  86  73 /  50  50  40  60  50
Dallas              81  95  77  89  75 /  50  50  50  60  50
Terrell             78  95  75  87  73 /  40  50  60  60  60
Corsicana           79  95  76  88  74 /  40  50  60  60  60
Temple              78  97  75  90  73 /  30  50  60  60  60
Mineral Wells       76  92  73  90  71 /  50  50  40  40  40

&&

.FWD Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening for TXZ092>095-103>107-
118>123-133>135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 12, 2:36 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT FRI AUG 12 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
336 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

DANGEROUS HEAT INDEX VALUES WILL CONTINUE THROUGH THIS EVENING.
SOME AREAS WILL MEASURE HEAT INDICES OF 107 TO 114 DEGREES. A
HEAT ADVISORY IS IN EFFECT UNTIL 7 PM ALONG AND EAST OF A
GAINESVILLE TO FORT WORTH TO WACO TO KILLEEN LINE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING. DAMAGING DOWNBURST WINDS
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS.
LIGHTNING STRIKES WILL ALSO BE A HAZARD.

THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT AS A FRONT MOVES
ACROSS THE REGION. GUSTY WINDS...LOCALLY HEAVY RAINFALL AND CLOUD
TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION
SATURDAY THROUGH MONDAY. THE BETTER RAIN CHANCES DURING THIS TIME
WILL GENERALLY BE SOUTHEAST OF A LINE FROM COMANCHE TO FORT WORTH
TO SHERMAN. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY.

THE PRIMARY HAZARD EXPECTED IS HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING. THE GREATEST POTENTIAL FOR HEAVY RAINFALL AND
FLOODING IS SUNDAY THROUGH MONDAY. A FEW STORMS ON SATURDAY AND
SUNDAY COULD ALSO BECOME STRONG...WITH GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS
FOR DOWNBURST WINDS.

JLDUNN

In the hours before

Special weather statement, Aug 12, 1:27 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT FRI AUG 12 2016

TXZ115-129-121945-
STEPHENS TX-EASTLAND TX-
227 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EASTLAND AND
SOUTHERN STEPHENS COUNTIES UNTIL 245 PM CDT...

AT 227 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUNSIGHT...OR NEAR EASTLAND...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EASTLAND...RANGER AND GUNSIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3242 9902 3262 9901 3263 9866 3236 9867
TIME...MOT...LOC 1927Z 287DEG 7KT 3248 9885

92
Special weather statement, Aug 12, 1:43 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CDT FRI AUG 12 2016

TXZ118-122000-
TARRANT TX-
243 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TARRANT COUNTY UNTIL 300
PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF DOWNTOWN FORT WORTH...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT WORTH...ARLINGTON...HALTOM CITY...BURLESON...BENBROOK...
CROWLEY...FOREST HILL...KENNEDALE...EVERMAN...RENDON...
EDGECLIFF VILLAGE...PANTEGO...EDGECLIFF AND WESTOVER HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3275 9710 3255 9725 3255 9731 3267 9746
      3282 9735
TIME...MOT...LOC 1942Z 301DEG 8KT 3271 9734

92
Special weather statement, Aug 12, 1:51 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT FRI AUG 12 2016

TXZ115-122015-
STEPHENS TX-
251 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STEPHENS COUNTY
UNTIL 315 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUNSIGHT...OR 11 MILES NORTHWEST OF RANGER. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GUNSIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3268 9892 3264 9871 3252 9874 3251 9881
      3252 9894
TIME...MOT...LOC 1951Z 307DEG 3KT 3257 9883

92
Special weather statement, Aug 12, 2:02 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CDT FRI AUG 12 2016

TXZ094-095-122030-
LAMAR TX-FANNIN TX-
302 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR FANNIN AND NORTHERN LAMAR
COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM SAVOY TO 12 MILES SOUTH OF BOSWELL TO SAWYER.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PARIS...BONHAM...LEONARD...HONEY GROVE...SAVOY...ECTOR...DODD CITY...
BAILEY...RAVENNA...BONHAM STATE PARK...TRENTON...WINDOM AND TOCO.

THESE STORMS MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

LAT...LON 3393 9556 3388 9554 3388 9531 3372 9531
      3335 9636 3372 9638 3369 9636 3370 9632
      3377 9629 3376 9619 3384 9615 3388 9590
      3384 9584 3386 9581 3384 9577 3389 9575
      3388 9570 3394 9560
TIME...MOT...LOC 2001Z 312DEG 21KT 3361 9635 3385 9581 3404 9535

92
Special weather statement, Aug 12, 2:42 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT FRI AUG 12 2016

TXZ141-142-122115-
COMANCHE TX-MILLS TX-
342 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND NORTH CENTRAL MILLS
COUNTIES UNTIL 415 PM CDT...

AT 341 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DELEON...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE OUT AHEAD OF THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COMANCHE...DE LEON AND GUSTINE.

LAT...LON 3221 9852 3194 9833 3196 9829 3184 9816
      3158 9869 3169 9873 3170 9867 3186 9878
      3190 9879
TIME...MOT...LOC 2041Z 349DEG 22KT 3183 9858

92
Special weather statement, Aug 12, 2:54 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT FRI AUG 12 2016

TXZ118-119-122130-
DALLAS TX-TARRANT TX-
354 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAS AND NORTHEASTERN
TARRANT COUNTIES UNTIL 430 PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING SMALL SHOWERS AND STORMS
CAPABLE OF STRONG AND GUSTY WINDS FROM GRAPEVINE TO IRVING TO
NORTHWEST DALLAS. THEY WERE NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...FORT WORTH...ARLINGTON...IRVING...GRAND PRAIRIE...
CARROLLTON...FLOWER MOUND...EULESS...BEDFORD...GRAPEVINE...
CEDAR HILL...COPPELL...DUNCANVILLE...HURST...FARMERS BRANCH...
SOUTHLAKE...UNIVERSITY PARK...COLLEYVILLE...
ADDISON AND HIGHLAND PARK.

LAT...LON 3293 9674 3261 9694 3283 9722 3299 9711
      3299 9703
TIME...MOT...LOC 2053Z 286DEG 3KT 3290 9706

92

The radar

The Dallas/Ft Worth radar (KFWS), 46 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
August 12, 3:06 PM CST
Where
Dallas County, 0.76 mi N of Irving
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
32.831, -96.918

A social media report indicated significant roof damage at Spanish Trace Apartments in Irving, TX, off Loop 12 just south of Hwy 183.

Thunderstorm Wind, Dallas

When
August 12, 3:07 PM CST
Where
Dallas County, Irving
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.820, -96.920

A member of the broadcast media reported power poles snapped in Irving, TX.

Thunderstorm Wind, Ellis

When
August 12, 4:15 PM CST
Where
Ellis County, 1.7 mi NE of Boyce
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.398, -96.710

Emergency management reported that several structures were damaged or destroyed east of the city of Waxahachie, TX.

Thunderstorm Wind, Dallas

When
August 12, 4:15 PM CST
Where
Dallas County, 1.7 mi E of Richardson to 1.07 mi SW of Garland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.948, -96.691

Various types of damage were reported in Garland such as blown off roof shingles, downed power lines, street light outages and numerous tree and branches.

Thunderstorm Wind, Dallas

When
August 12, 4:30 PM CST
Where
Dallas County, Sachse
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.980, -96.570

A NWS employee reported a 60 MPH wind gust in the town of Sachse, TX.

Thunderstorm Wind, Tarrant

When
August 12, 6:39 PM CST
Where
Tarrant County, 1.95 mi WSW of Watauga
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.835, -97.299

A measured wind gust of 67 MPH occurred at the NWS office in Fort Worth, TX, which produced minor roof damage at the office.

Thunderstorm Wind, Navarro

When
August 12, 6:45 PM CST
Where
Navarro County, Rice
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.230, -96.500

Emergency management reported power poles down and minor roof damage in the towns of Rice and Frost.

Thunderstorm Wind, Tarrant

When
August 15, 3:10 PM CST
Where
Tarrant County, 3.91 mi NE of Grapevine to 4.26 mi NE of Grapevine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.974, -97.037

Localized damage reported in Grapevine mostly to businesses. Doors were blown down as well as outdoor lightning knocked off the wall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655118, 655119, 655122, 656532, 655120, 655121, 655123, 656531.